Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 6, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2019, 3:44 PM MDT for Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 3:44 PM MDT (21:44 UTC)
Expired
May 6, 2019, 4:15 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KPUB 062144
SVRPUB
COC071-062230-
/O.NEW.KPUB.SV.W.0015.190506T2144Z-190506T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
344 PM MDT Mon May 6 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 430 PM MDT.

* At 344 PM MDT, a severe thunderstorm was located 8 miles west of
  Kim, or 35 miles northeast of Des Moines, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 10355 3725 10362 3740 10332 3716 10318
TIME...MOT...LOC 2144Z 246DEG 14KT 3720 10350 

HAIL...1.25IN
WIND...60MPH
 
$$

mw
2 follow-up statements
917 
WWUS55 KPUB 062204
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
404 PM MDT Mon May 6 2019

COC071-062230-
/O.CON.KPUB.SV.W.0015.000000T0000Z-190506T2230Z/
Las Animas CO-
404 PM MDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 404 PM MDT, a severe thunderstorm was located near Kim, or 39
miles northeast of Des Moines, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 10349 3728 10357 3740 10332 3716 10318
TIME...MOT...LOC 2204Z 261DEG 13KT 3722 10341 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
987 
WWUS55 KPUB 062215
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT Mon May 6 2019

COC071-062225-
/O.CAN.KPUB.SV.W.0015.000000T0000Z-190506T2230Z/
Las Animas CO-
415 PM MDT Mon May 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3710 10349 3728 10357 3740 10332 3716 10318
TIME...MOT...LOC 2214Z 246DEG 14KT 3724 10336 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM MDT, 24 minutes earlier.

Area forecast discussion, May 6, 3:20 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Mon May 6 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 302 PM MDT Mon May 6 2019

...Severe Storms Possible across the southeast Plains This
Afternoon and Evening...

Current water vapor imagery and upper air analysis is indicating
moderate west to southwest flow aloft across the region, as short
wave energy is translating across the Northern High Plains and an
upper low across the southern California Coast is spreading moisture
across the Desert Southwest and Great Basin at this time. A cold
front associated with the passing northern stream wave continues to
push south and west across eastern Colorado this afternoon and
looks to be near a line from Limon to Kim, with dew pts in the mid
40s to lower 50s along and east of the boundary and in the mid
20s to mid 30s south and west of the boundary. With steep lapse
rates and moisture spreading across the area within the southwest
flow aloft, starting to see isolated high based storms developing
across the central and eastern Mountains, as well as the higher
terrain of the Raton Mesa and Palmer Dvd. These storms are
expected to continue to move north and east into the more unstable
atmosphere across the far southeast Plains, where ML Capes are
between 1500-2500 j/kg and bulk shears are 30-40kts. With that
said, expected supercell development across the plains and have
severe storms mentioned in the forecast for the late afternoon and
early evening hours, roughly north and east of Peyton to Kim
line, with hail up to the size of ping pong balls and damaging
wind gusts in excess of 60 mph the main threats. Can't rule out a
isolated tornado, especially across eastern Las Animas and Baca
Counties, where models have been pegging the best SRH.

Eastern Colorado convection will help push the front back across the
southeast Mountains through the overnight hours, with a few possible
showers and an embedded thunderstorm possible with expected waa
within the southwest flow aloft. Stratus and patchy fog expected
across the Plains through mid morning with isolated to scattered
storms expected to develop again over and near the higher terrain
late tomorrow morning and afternoon, as moisture and uvv increase
ahead of the southern California upper low progged to lift out
across the Desert Southwest through the day tomorrow. There remains
some differences within the models about the amount of instability
available across the Plains, with the GFS indicating much of the
Plains in the severe weather threat, where as the NAM is indicating
the best area for severe weather across the Raton Mesa and into
Baca, and to a lesser degree, the Palmer Dvd, if storms can
initiate. Currently leaning towards the cooler NAM solution and the
SPC Day2 Outlook, with a marginal risk across the far Southern
Plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 302 PM MDT Mon May 6 2019

Lingering severe weather threat expected into Tuesday evening across
the southeast plains...though how far north of the front higher
stability will be in place is still in question.  Suspect severe
threat will hug the southern border more than GFS suggests...but
with favorable deep layer shear, and cooling aloft with incoming
upper trof, its possible that threat could expand northward into the
Palmer divide (along the higher terrain) and along and south of
highway 50.

First upper trof swings through Tuesday night with GFS a little more
closed off with the upper circulation suggesting more wrap around
precipitation across the southeast plains than NAM12 suggests. EC
also looks wetter so will lean that way with scattered to a band of
likely pops spreading across the plains.  Central mountains should
also pick up some widespread precipitation as flow aloft shifts
around from the northwest.  Wednesday looks like a cool and wet day
across much of the area as another upper trof reloads across the
Great Basin dropping into the 4 corners region by Wednesday
afternoon.  This will shift focus for rain and snow showers across
the mountains which will shift eastward into the adjacent plains
during the afternoon and evening hours as embedded vort energy
ejects from the upper trof out west. Sufficient instability will
be present over the mountains for some isolated embedded thunder
but as they drift off into the adjacent plains they should weaken
quickly as they encounter higher stability. Focus then shifts
towards higher elevation snow on Wednesday. Snow levels Wednesday
morning will start out around 9-10 kft feet across northern
portions of the forecast area but will be dropping down to around
8.5 kft across the north and down to 9-9.5 kft in the south. So
although upslope flow will focus rain across our eastern mountain
burn scars, suspect that dropping snow levels and increasing
stability along the eastern slopes will mitigate flash flood
threat some. Some enhanced runoff will still be possible however.
By early Thursday morning, snow levels will drop as low as 6000
feet with snow possible across El Paso county and a snow or rain
snow mix for the Raton Mesa region. May need some winter weather
highlights for the mountains during this period, particularly
above 10kft but will hold off for now given majority of the event
is still in the Day 3-4 timeframe. Majority of the southeast
plains will stay as rain through the event.

Unsettled weather will continue into next weekend with more energy
digging through the western U.S. picking up energy off the Pacific
and ejecting weak waves across CO Thursday and Friday.  Majority of
the focus for rain and  snow will shift across the mountains for
Thursday and Friday with the plains staying rather cool and stable.
Could see an uptick in rain chances across the plains on Saturday as
extended models send a cold front through eastern CO associated with
northern stream trof moving through the northern plains at the same
time energy from the southwest U.S. closed low shears off across CO.
Still some uncertainty though in the position of the upper low to
the southwest with EC and Canadian suggesting a farther south
solution and possibility of focus staying across NM. Bottom line,
forecast stays on the cool side with below normal temperatures.
Will have to watch for the potential for frost freeze highlights
beginning Wednesday night and again Thursday night across
portions of the plains near the mountains. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 302 PM MDT Mon May 6 2019

A frontal boundary across the far southeast plains will continue to
back into all of the southeast plains tonight. Isolated to scattered
showers and thunderstorms will develop over and near the higher
terrain this afternoon, with storms continuing to push east into a
more unstable airmass along and east of the boundary, where could
see severe storms this afternoon. At the taf sites, will keep VCTS
at COS and PUB through the afternoon, with best chances of storms
staying north and east of the terminals. Convection across the far
southeast Plains will push the boundary back across the I-25
Corridor after midnight, with MVFR and IFR stratus and patchy fog
expected to develop and persist through mid Tuesday morning. Could
also see a few showers and an embedded thunderstorm across the
southeast Plains through the overnight hours. Low VFR cigs expected
to continue at COS and PUB through the day tomorrow, with afternoon
shra and tsra over and near the higher terrain.

VFR conditions with breezy south to southwest winds expected in the
afternoon and evening hours at ALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, May 6, 11:15 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1115 AM MDT Mon May 6 2019

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Mon May 6 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon and evening across the southeast Colorado Plains. A couple
of storms may become severe, especially north and east of a line
from Peyton to Kim. The main storm threats will be hail up to the
size of ping pong balls, strong and damaging wind gusts in excess of
60 mph, locally heavy rainfall and lightning, although an isolated
tornado can not be ruled out. The strongest storms will move east
into Kansas this evening.

Isolated to scattered showers and thunderstorms are possible across
all of southern Colorado this afternoon through tonight. The main
threat with these thunderstorms will be lightning and gusty winds
to near 50 mph.

Light snow accumulations of an inch or two will be possible over
the highest terrain of the Central Mountains this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, severe storms are possible over portions of Baca, eastern
Las Animas and southern Prowers counties. The primary meteorological
threats from the more intense storms will be hail around 1 inch
in diameter and wind gusts around 60 mph.

From Wednesday into the weekend, primarily afternoon and evening thunderstorms
are anticipated, generally favoring higher terrain locations. In addition,
accumulating snow is expected over higher terrain locations at times
from Tuesday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast Plains this afternoon and tonight.

23/23

In the hours before

Special weather statement, May 6, 2:23 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT Mon May 6 2019

COZ094-062100-
Eastern Las Animas County CO-
223 PM MDT Mon May 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Branson, or 27 miles north of Des Moines, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3704 10384 3723 10389 3732 10360 3700 10350
TIME...MOT...LOC 2022Z 258DEG 9KT 3716 10377

BC

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:45 PM MDTSevere Thunderstorm WarningPUBLas Animas30 min
May 6, 2:23 PM MDTSpecial Weather StatementPUBLas Animas37 min
May 6, 3:03 PM MDTSevere Thunderstorm WarningPUBLas Animas42 min
May 6, 3:54 PM MDTSpecial Weather StatementPUBHuerfano51 min
May 6, 4:14 PM MDTSpecial Weather StatementPUB31 min
May 6, 4:19 PM MDTSpecial Weather StatementPUBPueblo41 min
May 6, 4:34 PM MDTSpecial Weather StatementPUBBaca26 min
May 6, 4:56 PM MDTSpecial Weather StatementPUBBaca34 min
May 6, 5:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
May 6, 5:17 PM MDTSevere Thunderstorm WarningPUBBaca28 min
May 6, 5:36 PM MDTSpecial Weather StatementPUBProwers24 min
May 6, 5:44 PM MDTSevere Thunderstorm WarningPUBBaca19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.